Welcome, Guest. Please login or register.
Did you miss your activation email?

Username: Password:

Author Topic: Diarrhoea on steroids  (Read 63 times)

Karen Churchill

  • Newbie
  • *
  • Posts: 12
    • View Profile
Diarrhoea on steroids
« on: July 17, 2020, 07:51:16 AM »

Hi
Is diarrhoea a side affect of steroid use? Our cocker is tapering (currently on 15mg x2 a day) and is suffering from this. It was happening about once every 5 days but has been constant the last 3 days.
We have tried fish and rice. No vomiting and she is ok on herself and wanting food.
Logged

Catherine

  • Hero Member
  • *****
  • Posts: 547
    • View Profile
Re: Diarrhoea on steroids
« Reply #1 on: July 17, 2020, 12:00:11 PM »

I have not heard of diarrhoea as a side effect but I suppose it is possible. Is your dog on a gastroprotectant because if not then the steroids can affect the stomach?

Have you tried Canikur Pro Paste? I have given this to my dogs on a few occasions and found it very effective.

I have you seen this?: http://cimda.co.uk/smf/index.php?topic=16.0
Logged

Karen Churchill

  • Newbie
  • *
  • Posts: 12
    • View Profile
Re: Diarrhoea on steroids
« Reply #2 on: July 17, 2020, 07:43:30 PM »

Thanks for your reply Catherine. We have been given Royal Canin Gastro food (tins) plus some paste to give her in order to try and settle her stomach. We also had blood tests done today and after 2 weeks on reduced steroids her platelets have dropped from 338 to 228, so not good news but she is still in the Ďnormalí range. We have to repeat bloods in 2 weeks and if there is no improvement (or further reduction) then they said they will give an additional drug. Canít remember which one the vet said though.
Logged

BrookeR

  • Full Member
  • ***
  • Posts: 239
    • View Profile
Re: Diarrhoea on steroids
« Reply #3 on: July 18, 2020, 08:41:30 AM »

Sorry I have not heard of this as a side effect. My girl hasnít had any problems with that and she is 13 and has been on steroids permanently with impa since she was was 7 and between the age of 2 & 7 she was on and off them for allergies. But that being said she has had many other strange side effects/reactions to different things that havenít been the normal so I guess you couldnít rule it out?
Are you giving probiotics?
« Last Edit: July 18, 2020, 08:43:25 AM by BrookeR »
Logged
Brooke with
Pepper, the English Staffy (IMPA since Dec 2014)
NSW Australia

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 2977
    • View Profile
Re: Diarrhoea on steroids
« Reply #4 on: July 18, 2020, 09:39:57 AM »

Hi

Prolonged, high doses of steroids can cause gastrointestinal changes and diarrhoea.  However, As Pippa's immune system is significantly suppressed and therefore she is very vulnerable to infections,  she may have a bacteria such as salmonella or campylobacter etc., that is causing the diarrhoea.  It might be prudent to get some antibiotics, such as metronidazole, from your vet.

It depends on the reference range that your vet uses to measure platelets as these vary from one machine analyser to another,  but personally, I wouldn't worry about a drop in platelets to 228  because it is still within reference range and  Pippa has been on very high doses of pred for a long time.  Pippa is still on over the usual starting dose of 1mg/kg/12hours of prednisolone.  I hope your vet is wanting to reduce the dose soon.  Too high a dose for too long doesn't mean it is better, in fact it is detrimental.

'The goal of therapy is to use as much as is required &  as little as possible for as short an amount of time as possible (Prednisolone, prescribing highlights.' (Plumb's Veterinary Drug Handbook, 8th Edition)


I would certainly ask for some metronidazole because not only is it a good antibiotic for gut problems, it also slows down he motility of the gut and therefore more water is taken out thereby reducing the watery diarrhoea.

Jo
Logged